Alert archive / Nevada / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Reno, NV

April 27, 2005

NWS Reno, NV issued this flash flood warning at Apr 27, 2005, 5:55 AM PDT. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2005, 5:55 AM PDT (12:55 UTC)
Expired
Apr 27, 2005, 7:30 AM PDT
In force
95 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

The radar

The Reno radar (KRGX), 73 km from the middle of the area, began a volume at 12:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 0.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2005-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2005-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 271256
FFWREV
NVC510-271430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
555 AM PDT WED APR 27 2005

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE WATERFALL BURN AREA
  THIS INCLUDES THE CITY OF CARSON CITY

* UNTIL 730 AM PDT

* AT 554 AM PDT...A BAND OF MODERATE TO HEAVY RAIN WAS LOCATED 
  OVER THE WATERFALL BURN AREA. OBSERVATION PLATFORMS SHOW THAT 
  0.40 OF AN INCH OF RAIN HAD FALLEN IN CARSON CITY BETWEEN 415 AM
  AND 515 AM PDT. AN ADDITIONAL HALF INCH OF RAIN IS POSSIBLE AND
  MAY RESULT IN FLASH FLOODING AND MUD SLIDES ON THE WEST SIDE OF 
  CARSON CITY.

STAY AWAY FROM ASH...VICEE AND KINGS CANYONS AS THESE AREAS ARE MOST
PRONE TO FLASH FLOODING. DUE TO THE DESTRUCTIVE NATURE OF THE
WATERFALL FIRE...FLASH FLOODING MAY BRING A RIVER OF MUD...ASH...
BOULDERS AND BURNED TREES DOWN THE CANYONS AND INTO WESTERN CARSON
CITY. IF YOU ARE IN A LOW LYING AREA OF WESTERN CARSON CITY...SEEK
HIGHER GROUND IMMEDIATELY.

LAT...LON 3912 11991 3912 11976 3916 11976 3921 11977
      3920 11982

$$

HOHMANN
2 follow-up statements
000 
WGUS75 KREV 271353
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
648 AM PDT WED APR 27 2005

NVC510-271430-
CARSON CITY NV-
648 AM PDT WED APR 27 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 730 AM PDT FOR CENTRAL
CARSON CITY COUNTY...

AT 639 AM PDT...TRAINED WEATHER SPOTTERS REPORTED AN INCH OF RAIN 
NEAR THE WATERFALL FIRE AREA SINCE RAIN BEGAN AROUND 4 AM. WHILE 
RAINFALL WILL TAPER THROUGH 730 AM PDT...RAINFALL OVER WESTERN 
CARSON CITY AND UP INTO THE CANYONS OF VICEE...ASH AND KINGS THIS 
MORNING MAY STILL BRING A RIVER OF MUD...ASH...BOULDERS AND BURNED 
TREES DOWN THE CANYONS AND INTO WESTERN CARSON CITY. IF YOU ARE IN A 
LOW LYING AREA OF WESTERN CARSON CITY...SEEK HIGHER GROUND 
IMMEDIATELY UNTIL THE THREAT HAS PASSED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARSON CITY 
ALONG AND WEST OF HIGHWAY 395.

LAT...LON 3912 11991 3912 11976 3916 11976 3921 11977
      3920 11982

$$

HOHMANN
000 
WGUS75 KREV 271430
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
730 AM PDT WED APR 27 2005

NVC510-271445-
CARSON CITY NV-
730 AM PDT WED APR 27 2005

...THE FLASH FLOOD WARNING FOR CENTRAL CARSON CITY COUNTY HAS 
EXPIRED...

AT THIS TIME...HEAVY RAIN HAS EXITED THE WATERFALL BURN AREA. NO 
REPORTS OF FLASH FLOODING IN OR BELOW THE AREA HAVE BEEN 
REPORTED...HOWEVER GAUGES HAVE REPORTED 1 INCH OF RAIN DIRECTLY IN 
THE AREA. RESIDENTS ARE ENCOURAGED TO MAINTAIN A VIGILANT WATCH AS 
MORE RAIN IS POSSIBLE OVER THE AREA TODAY.

LAT...LON 3912 11991 3912 11976 3916 11976 3921 11977
      3920 11982

$$

JBONK/HOHMANN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Apr 27, 3:22 AM PDT, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 27, 3:22 AM PDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
322 AM PDT WED APR 27 2005

.SHORT TERM...
PIVOTING DEFORMATION AXIS CONTINUES TO DEVELOP ISOLATED SHOWERS AND
THUNDERSTORMS THIS MORNING...APPROXIMATELY ALONG AND SOUTH OF
INTERSTATE 80. THE WHOLE BAND IS SHIFTING SLOWLY NORTH AND WEST...SO
I HAVE KEPT ISOLATED COVERAGE OF SHOWERS AND STORMS THIS MORNING. BY
LATE THIS AFTERNOON AND EARLY THIS EVENING...A SHORT WAVE DIVING
SOUTH THROUGH IDAHO WILL BEGIN INTERACTING WITH THE DEFORMATION AXIS
OF THE UPPER LOW OFF THE CENTRAL CALIFORNIA COAST. THIS WILL FIRE UP
NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS OVER NORTHERN NEVADA
AND CALIFORNIA WITH LI/S PROGGED TO BE 0 TO -2 THERE. ELSEWHERE...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON WITH MODEST HEATING AND A 500 MB VORT LOBE ROTATING INTO
CALIFORNIA TODAY.

TONIGHT AND THURSDAY...THE NORTHERN NEVADA AND CALIFORNIA
DEFORMATION AXIS WILL SLOWLY SHIFT SOUTH AND WEAKEN AS THE COASTAL
UPPER LOW SLIDES INLAND. THURSDAY NIGHT AND FRIDAY...NORTHWEST FLOW
ALOFT SHOULD DRY OUT THE REGION....ALTHOUGH MODELS INDICATE SOME
THIN 700 MB MOISTURE HANGING AROUND FOR PARTLY CLOUDY SKIES.
SNYDER

.LONG TERM...SATURDAY THROUGH TUESDAY...
BLOCKING PATTERN WILL PERSIST NORTHERN STREAM AS LOW AMPLITUDE
SOUTHERN STREAM UNDERCUTS AND PUSHES ACROSS THE SOUTHWEST STATES
INCLUDING MOST OF OUR AREA. MEDIUM RANGE SOLUTIONS DO INDICATE
EMBEDDED SHORTWAVES MOVING QUICKLY EASTWARD IN FLOW. HOWEVER THERE
ARE TIMING ISSUES...ESPECIALLY BEYOND THE FIRST SUCH WAVE WHICH IS
NOW DEPICTED TO PUSH THROUGH THE AREA AS EARLY AS SATURDAY NIGHT.
INTRODUCED SLIGHT CHANCE POPS FOR SATURDAY AND SATURDAY NIGHT WHILE
KEEPING THE HIGHEST POPS FOR SUNDAY. HOPEFULLY NEAR FUTURE RUNS WILL
PINPOINT THIS FEATURE BETTER. BEYOND SUNDAY...REDUCED POPS TO SLIGHT
CHANCE TO SAVE BETTER CHANCES FOR LATER FORECASTS AS DETAILS BECOME
BETTER ESTABLISHED. MILD TEMPERATURES WITH MINIMAL FLUCTUATION FROM
DAY TO DAY. HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.CA...NONE.
&&

Nearby

Flash Flood Warnings in Nevada, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.